Kansas, 2024

Flash Flood and Hail in Kansas, July 12 to 13, 2024

July 12 to 13, 2024 · NWS TOP · 5 events in 2 counties and zones

Scattered thunderstorms moved across east-central Kansas during the early morning hours on both July 12 and 13, producing isolated hail, gusty winds, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms moved across east-central Kansas during the early morning hours on both July 12 and 13, producing isolated hail, gusty winds, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 11, 11:20 PM CST, 1 hour 50 minutes earlier. Its key messages:

  • A few strong storms possible this evening south of the Turnpike.
  • Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon.
  • Next widespread precip chances come Tuesday night with cold front.
Area forecast discussion, Jul 11, 11:20 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1220 AM CDT Fri Jul 12 2024

.KEY MESSAGES...

- A few strong storms possible this evening south of the Turnpike.

- Heat increasing this weekend, heat indices of 105-108 possible
Sat/Sun/Mon.

- Next widespread precip chances come Tuesday night with cold front.

&&

.DISCUSSION...
Issued at 154 PM CDT Thu Jul 11 2024

This afternoon, a low amplitude shortwave trough was located over
western Iowa, and was rotating around the base of a larger upper-
level trough over the Great Lakes. At the surface, there was
cyclonic flow around a low pressure centered over south central
Kansas, with a convergent boundary extending to the east towards
Springfield, MO. As the upper level forcing acts on the surface
boundary, thunderstorms will have a chance to develop in
southeastern Kansas. There is a marginal risk for severe
thunderstorms, as the stronger storms will have a threat for
damaging winds and large hail. Surface based CAPE of around 2000
J/Kg with effective shear around 30 knots suggests that storms are
not likely to be well organized. However, dry air aloft will lead to
DCAPE values around 1500 J/Kg, leading to a damaging wind threat.
With a strengthening low level jet and strong elevated instability,
large hail will also be possible in the stronger cores.

After that impulse moves through, Kansas will begin clearing out
overnight and into tomorrow. Unfortunately, there is no cold front
attached to the system, and the heat will only ramp up through the
weekend. Tomorrow, high temps will range from 94-100, with the
higher temps in central Kansas. With dewpoints around 70, most areas
can expect heat indices around 100.

500 hPa heights will increase through the weekend as the western
ridge strengthens. As a result, thunderstorm chances will drop this
weekend, and the temperature will rise. Southerly flow will be
advecting moisture into the area, and close to the KS/MO border,
dewpoints near 70 and temperatures near 100 will be commonplace.
Further west, stronger mixing will keep dewpoints closer to 60, but
temperatures will be closer to 105. The result is that most of the
area will see heat indices between 105 and 108 from Saturday through
Monday. Max temperatures for Sunday and Monday were slightly
adjusted, due to the GFS showing its hot bias, nearly 6 degrees F
above the other global models in some spots.

It appears that the next big trough/frontal boundary will push
through the area some time between Tuesday and Wednesday, with the
GEFS mean showing Tuesday in the overnight period. This will come
with another shot of precipitation along the front in the form of
thunderstorms. Widespread precip and cloud cover should keep
temperatures down for Wednesday, with the current forecast showing
more seasonal temperatures in the upper 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Fri Jul 12 2024

VFR conditions will continue over the period at all sites.
Isolated convection could cause temporary drops in CIGs and
visibilities over the next 6 hours for KTOP and KFOE, but
confidence was not high enough for any mention in TAFs. Winds
shift towards the south later in the TAF period with mid and
high clouds filtering in from the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Montgomery
AVIATION...Griesemer
Hazardous weather outlook, Jul 11, 8:44 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
944 PM CDT Thu Jul 11 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-130245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
944 PM CDT Thu Jul 11 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat wave is forecast to impact the region this weekend and
into the first part of next week. Highs are forecast to be around
100 degrees beginning Saturday and continuing until Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 11, 11:38 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 AM CDT Fri Jul 12 2024

KSZ059-120615-
Anderson-
1238 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ANDERSON COUNTY
THROUGH 115 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Colony, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 9552 3817 9525 3804 9525 3804 9552
TIME...MOT...LOC 0537Z 260DEG 7KT 3805 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Jul 12, 12:13 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Fri Jul 12 2024

KSZ059-120700-
Anderson-
113 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ANDERSON COUNTY
THROUGH 200 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Garnett and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3821 9548 3839 9546 3839 9521 3820 9520
TIME...MOT...LOC 0612Z 272DEG 10KT 3834 9539

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Jul 12, 12:46 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
146 AM CDT Fri Jul 12 2024

KSZ056-059-120715-
Franklin-Anderson-
146 AM CDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 215 AM CDT...

At 146 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles southwest of
Princeton to 7 miles east of Westphalia. Movement was northeast at 10
mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 9522 3819 9522 3821 9541 3848 9543
TIME...MOT...LOC 0646Z 231DEG 11KT 3846 9534 3820 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Jul 12, 1:01 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Fri Jul 12 2024

KSZ056-059-120730-
Franklin-Anderson-
201 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 230 AM CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Harris, moving northeast at 5 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Princeton, and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3823 9522 3824 9547 3848 9545 3850 9516
TIME...MOT...LOC 0701Z 240DEG 6KT 3834 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Jul 12, 1:06 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Fri Jul 12 2024

KSZ056-059-120730-
Franklin-Anderson-
206 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 230 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Greeley and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9507 3826 9508 3829 9519 3844 9520
      3846 9507
TIME...MOT...LOC 0706Z 264DEG 6KT 3836 9512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto

The radar

The Topeka radar (KTWX), 117 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
July 12, 1:10 AM CST to 1:11 AM CST
Where
Anderson County, 2.97 mi SSW of Mont Ida
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.180, -95.390

Time estimated from radar.

Hail, Anderson

When
July 12, 2:06 AM CST to 2:07 AM CST
Where
Anderson County, 2.82 mi S of Garnett
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.240, -95.240

Nickel size hail south of Garnett.

Hail, Franklin

When
July 12, 2:27 AM CST to 2:57 AM CST
Where
Franklin County, 0.88 mi SE of Pomona
Measured
0.88 in hail
Reported by
Public
Coordinates
38.610, -95.440

Hail occurred for around 30 minutes. Time estimated by radar.

Flash Flood, Franklin

When
July 12, 3:24 AM CST to 3:30 AM CST
Where
Franklin County, 0.33 mi WNW of Homewood to 0.53 mi ENE of Homewood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.522, -95.385

Water flowing over Idaho Rd near Haskell Rd, approximately one mile south of I-35.

Thunderstorm Wind, Franklin

When
July 13, 6:40 AM CST to 6:41 AM CST
Where
Franklin County, 3.32 mi ESE of Ottawa Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.520, -95.190

Four inch diameter branch broken off, along with a few smaller branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195604, 1195605, 1195606, 1195611, 1195619.